# SDR ENHA2011F00000

- Difficulty date: July 12, 2011
- Submitted: July 22, 2011
- Operation: Air carrier
- Aircraft: N9651M
- Make and model: Cessna 207A
- Aircraft serial: 20700715
- Engine: Cont IO520F
- System (JASC): 8500 · Engine (Reciprocating)
- Part: Engine
- Condition: Seized
- Part time: 4,438 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

AFTER MAKING A NORMAL TAKEOFF FROM THE AIRPORT AND CLIMBING TO 2000 FT, APPROX 5 MINUTES INTO THE FLIGHT, THE PILOT NOTED AN ENGINE SURGE AFTER WHICH THE RPM DROPPED SLIGHTLY.  THIS WAS FOLLOWED BY ENGINE ROUGHNESS.  A CHECK OF THE ENGINE INSTRUMENTS CONFIRMED ALL ENGINE INDICATIONS WERE WITHIN THE NORMAL OPERATING PARAMATERS.  THE PILOT SIMULTANEOUSLY EXECUTED A 180 DEGREE TURN TO RETURN TO AIRPORT.  APROX 30 SECONDS LATER THERE WAS A LOUD BANG FOLLOWED BY A SUDDEN STOPAGE OF THE PROP.  THE PILOT SUCCESSFULLY EXECUTED A POWER OFF LANDING ON A REMOTE  BEACH THAT RESULTED  IN NO DAMAGE TO THE ACFT.  UPON EXAMINATION BY MX, A LARGE HOLE WAS DISCOVERED IN THE UPPER LT SIDE OF THE ENGINE CASE.  A CONNECTING ROD IS PROTRUDING FROM THE CASE AND CRANKSHAFT COUNTERWEIGHT APPEARS TO BE DETACHED FROM THE CRANKSHAFT.  THE EXACT CAUSE OF THE CATESTROPHIC INTERN ENGINE FAILURE IS AT THIS TIME, BEYOND THE SCOPE OF OUR ABILITIES TO DETERMINE.
